Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 149, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 9, 2020, 2:30 AM CDT for 5 counties in Kansas; Buchanan County, Platte County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 2:30 AM CDT (07:30 UTC)
- Expired
- Jul 9, 2020, 3:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 1:09 AM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
320
WUUS53 KEAX 090730
SVREAX
KSC005-043-091-103-209-MOC021-165-090815-
/O.NEW.KEAX.SV.W.0149.200709T0730Z-200709T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
230 AM CDT Thu Jul 9 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Wyandotte County in northeastern Kansas...
Doniphan County in northeastern Kansas...
Leavenworth County in northeastern Kansas...
Northwestern Johnson County in east central Kansas...
Atchison County in northeastern Kansas...
Buchanan County in northwestern Missouri...
Platte County in west central Missouri...
* Until 315 AM CDT.
* At 230 AM CDT, severe thunderstorms were located along a line
extending from near Falls City to near Maple Hill, moving east at
50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Olathe, St. Joseph, Shawnee, Lenexa, Leavenworth, Lansing,
Atchison, Bonner Springs, De Soto, Parkville, Tonganoxie, Platte
City, Basehor, Edwardsville, Weston, Wathena, Elwood, Highland,
Troy and Kansas City.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 413.
Interstate 29 between mile markers 14 and 51.
Interstate 435 between mile markers 11 and 34.
Interstate 229 between mile markers 0 and 9.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9557 3965 9534 4000 9534 3987 9513
3986 9504 3990 9502 3990 9495 3985 9494
3982 9487 3982 9460 3969 9460 3915 9473
3891 9493 3891 9506 3899 9507 3896 9508
3898 9516 3897 9519 3942 9518 3942 9557
TIME...MOT...LOC 0730Z 267DEG 42KT 4001 9566 3911 9605
HAIL...<.75IN
WIND...60MPH
$$
PP1 follow-up statement
515
WWUS53 KEAX 090807
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
307 AM CDT Thu Jul 9 2020
KSC005-043-091-103-209-MOC021-165-090817-
/O.EXP.KEAX.SV.W.0149.000000T0000Z-200709T0815Z/
Wyandotte KS-Doniphan KS-Leavenworth KS-Johnson KS-Atchison KS-
Buchanan MO-Platte MO-
307 AM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYANDOTTE...
DONIPHAN...LEAVENWORTH...NORTHWESTERN JOHNSON...ATCHISON...BUCHANAN
AND PLATTE COUNTIES WILL EXPIRE AT 315 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and east central Kansas...and northwestern and west
central Missouri.
LAT...LON 3965 9557 3965 9534 4000 9534 3987 9513
3986 9504 3990 9502 3990 9495 3985 9494
3982 9487 3982 9460 3969 9460 3915 9473
3891 9493 3891 9506 3899 9507 3896 9508
3898 9516 3897 9519 3942 9518 3942 9557
TIME...MOT...LOC 0807Z 267DEG 42KT 4003 9517 3913 9557
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:21 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 9, 1:21 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 121 AM CDT Thu Jul 9 2020 .Mesoscale Discussion... Issued at 120 AM CDT THU JUL 9 2020 A well organized line of thunderstorms is tracking to the southeast late tonight. The northern portion of this line has developed a bookend vortex which is helping to push the northern half of the bowing line more eastward. This puts much of western and northwestern MO under the threat of damaging winds as the line moves through. The stronger parameters though remain focused to our west. Here, an area of rich PW values exists with around 3000 to 4000 J/kg of MUCAPE and the nose of the low-level jet. This should lead to the southern portion of the line eventually becoming more dominant with the greatest potential of severe weather. That said, the entire area is sitting with 1200 J/kg of downdraft CAPE so damaging winds will be the main hazard with any section of this MCS. && .Discussion... Issued at 240 PM CDT WED JUL 8 2020 Message of the Day: The heat continues...Heat indices are expected to be mostly in the mid to upper 90s today, with some areas reaching 100-105. A couple of isolated pop-up storms are possible this afternoon, mainly in central and eastern MO. No severe weather is expected. It's another hot and humid day thanks to that upper level ridge still nosing in from the southwest and southerly surface flow. Temperatures are expected to top out in the low to mid 90s, with heat indices upper 90s to low 100s. Even though these numbers aren't initiating heat headlines, caution still needs to be taken if outside today. The pattern starts to shift tonight as the upper level ridge flattens over our area and retreats back to the southwest. This will allow for a couple of shortwave troughs to round the ridge over our area, resulting in some storm chances. The first chance is early tomorrow morning. An MCS is expected to develop in NE tonight and move southeast into parts of KS and MO. Those in northwest MO and along the MO/KS border have the best chance of seeing these storms. They are expected to arrive closer to 3 AM in northwest MO and closer to 5 AM in the KC Metro. Widespread severe weather is not expected, but it looks like there will be enough CAPE, shear, and DCAPE for isolated strong to severe winds to be possible. This storm system should weaken/move south as the morning progresses, moving out of our area by late morning. Now, Thursday afternoon is a tougher one. The first question is can we become unstable, especially in our western counties where we anticipate morning convection. The other is where will the weak cold front be in the afternoon and will there be any residual outflow boundaries at play. So, while an area of widespread storms isn't expected, there are some chances for additional storm development Thursday afternoon. Strong winds and hail are going to be the main concerns with any storms that develop. Given the storm chances, cold front, and cloud cover, temperatures and heat indices will be slightly cooler tomorrow. Surface high pressure moves into the area Friday, drying us out. It will provide another uptick in temperatures and heat indices though. Another shortwave trough and cold front will move through the area Saturday. This will bring another chance for storms during the day. Severe weather is not expected right now, but can't rule out a stronger storm. Temperatures should still be able to warm up into the low to mid 90s across much of the area before the front moves through. The front will move through though, allowing for another temporary temperature dip on Sunday. It then looks like the heat returns for much of next week, as the upper level ridge noses back into our area. It is still early, but we could end up seeing some high temperatures in the upper 90s for the first time this year. Stay tuned... && .Aviation...(For the 06Z TAFS through 06Z Thursday Night) Issued at 120 AM CDT THU JUL 9 2020 A line of storms is moving southeast through north central KS and southeastern NE. This line of storms should affect the terminals of eastern KS and western MO in the 08Z to 12Z time frame as it tracks to the southeast. Strong, gusty winds, reduced visibility and ceilings, potentially into the IFR range, can be expected for periods of time with the line of storms as well as areas behind the storms. By mid morning, conditions should become VFR as the effects of the line of storms move away to the south and east. Winds should be light by late in the morning and through the remainder of the forecast. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Mesoscale...CDB Discussion...Atkins Aviation...CDB
Hazardous weather outlook, Jul 8, 5:45 AM CDT, 20 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 545 AM CDT Wed Jul 8 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 545 AM CDT Wed Jul 8 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms should move into the area later tonight. The better chance for severe winds should stay west of I-35, but there will still be a chance for some gusty winds approaching 30 to 50 mph east of I-35 as well. Heavy rain may bring some isolated flooding to the area through Thursday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to linger in the area Thursday and another round of thunderstorms will be possible Friday and Saturday. At this time widespread severe weather is not anticipated. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:28 AM CDT | Special Weather Statement | EAX | Atchison, Johnson, Leavenworth, Wyandotte | 47 min |
| Jul 9, 3:35 AM CDT | Special Weather Statement | EAX | Doniphan | 40 min |
| Jul 9, 4:08 AM CDT | Special Weather Statement | EAX | Johnson, Linn, Miami, Wyandotte | 37 min |
| Jul 9, 2:09 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 36 min |
| Jul 9, 2:40 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 35 min |
| Jul 9, 3:58 AM CDT | Special Weather Statement | EAX | Atchison | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.